Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2003, 6:10 PM CDT for Dixon County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2003, 6:10 PM CDT (23:10 UTC)
- Expired
- May 29, 2003, 6:30 PM CDT
- In force
- 20 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Dixon County, NE
The radar
The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2270 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 292310 SVRFSD NEC051-292330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 609 PM CDT THU MAY 29 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWEST DIXON COUNTY IN NORTHEAST NEBRASKA * UNTIL 630 PM CDT * AT 609 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF CONCORD...OR ABOUT 6 MILES SOUTH OF LAUREL...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL DIXON COUNTY THROUGH 630 PM CDT LAT...LON 4234 9684 4245 9702 4228 9701 4227 9675 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:34 PM CDT, 36 minutes earlier.
Area forecast discussion, May 29, 5:34 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 534 PM CDT THU MAY 29 2003 SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED ALONG MID LEVEL WARM ADVECTION ARE QUICKLY EXITING THE CWA. HAVE UPDATED THE GRIDS TO REFLECT THIS...WITH A RETURNING CHANCE FOR THUNDERSTORMS AS THE COLD FRONT OVER THE WESTERN DAKOTAS SPREADS QUICKLY EAST. LOOKS LIKE CHANCE FOR THUNDER WILL MOVE BACK INTO NORTHWEST CWA BY ABOUT 03Z...TO THE I29 CORRIDOR ABOUT 06Z AND INTO THE EAST ABOUT 08Z. MOST OF THE ACTIVITY...IF THERE IS MUCH...WILL SHIFT EAST OF THE CWA BY ABOUT 10 TO 12Z. SMALLEST CHANCES WILL BE ACROSS SOUTHWEST CWA WITH BEST CHANCE OVER NORTHEAST CWA. ZFP UPDATE OUT SHORTLY. .FSD...NONE 08
Hazardous weather outlook, May 29, 11:06 AM CDT, 7 hours 4 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1106 AM CDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE OVER THE CENTRAL DAKOTAS EARLY TONIGHT...AND OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE TONIGHT. A BRISK SOUTHERLY FLOW WILL BRING BACK SOME MOISTURE AND INSTABILITY AHEAD OF THE FRONT THIS AFTERNOON AND EVENING. DUE TO THE WARM MID LEVEL TEMPERATURES... ANY THUNDERSTORM DEVELOPMENT SHOULD BE INHIBITED AHEAD OF THE TROUGH. HOWEVER...SOME COOLING ALOFT WILL TAKE PLACE IN THE CENTRAL DAKOTAS LATE THIS AFTERNOON...AS THE SURFACE TEMPERATURES WARM INTO THE MID 80S TO LOWER 90S NEAR AND WEST OF THE JAMES RIVER. WIDELY SCATTERED THUNDERSTORMS SHOULD THEN DEVELOP WEST OF THE JAMES RIVER LATE THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS SHOULD MOVE OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA TONIGHT. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...MAINLY EAST OF INTERSTATE 29 AND NORTH OF INTERSTATE 90 THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM IN SOUTHEAST SOUTH DAKOTA...AFTER 8 PM IN SOUTHWEST MINNESOTA...AND AFTER 10 PM IN NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 29, 3:30 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT THU MAY 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 10 NE HUB CITY SD .75 INCH HAIL
05/29/03 CLAY REPORTED BY PUBLIC.Local storm report, May 29, 3:44 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 PM CDT THU MAY 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0342 PM 7 W WESTFIELD IA .88 INCH HAIL
05/29/03 PLYMOUTH REPORTED BY PUBLIC.Local storm report, May 29, 4:09 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT THU MAY 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 8 NW ALCESTER SD .88 INCH HAIL
05/29/03 UNION REPORTED BY PUBLIC.Local storm report, May 29, 4:24 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT THU MAY 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM AKRON IA .88 INCH HAIL
05/29/03 PLYMOUTH REPORTED BY STORM
SPOTTER.Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.